Liver failure and damage are rare but severe unintended consequences of statin drug use. - GreenMedInfo Summary
Hepatotoxicity associated with statins: reports of idiosyncratic liver injury post-marketing.
J Hepatol. 2011 Aug 31. Epub 2011 Aug 31. PMID: 21889469
Department of Internal medicine, Section of Gastroenterology and Hepatology The National University Hospital.
BACKGROUND&AIMS: Limited data exist on drug induced liver injury (DILI) associated with statins. METHODS: Reports on adverse reactions suspected to be due to statins received by the Swedish Adverse Drug Reactions Advisory Committe 1988-2010 were analyzed. Only cases with>5 x upper limit of normal (ULN) in aminotransferases and/or alkaline phosphatase>2 xULN were included. RESULTS: The most common types of ADRs suspected were DILI in 124/217 (57%). A total of 73/124 (59%) had at least possible relationship, median age 64 years (57-73), 55% males, whereas 25/124 (20%) were excluded due to mild elevations of liver tests and 26 due to unlikely relationship and/or lack of data. A statin-related DILI episode was reported in 1.2/100 000 users. Atorvastatin was implicated in 30/73 (41%), simvastatin in 28 (38%), fluvastatin (15%) and others. Two patients died of acute liver failure, one underwent liver transplantation and 25 (34%) had jaundice. Three patients were rechallenged with the same statin producing similar pattern of liver injury. The median duration of therapy was 90 days (30-120), 120 (39-248) for atorvastatin and 75 (30-150) for simvastatin (NS). Cholestatic/mixed injury was more common with atorvastatin, 17/30 (56%) than with simvastatin, 7/28 (24%) (p=0.018). CONCLUSIONS: Idiosyncratic liver injury associated with statins is rare but can be severe. After recovery similar pattern of liver injury can be reproduced on re-exposure. Most patients experience liver injury 3-4 months after start of therapy. Atorvastatin is mostly associated with cholestatic liver injury whereas hepatocellular injury is more common with simvastatin.